[Social9_Share]

Four of the 10 of the most common epilepsy medications increase the risk of a baby having a physical birth defect when born if they are taken while a woman is pregnant, a government review has found.

The Medicines and Healthcare products Regulatory Agency, which analysed 10 of the most widely distributed epilepsy medicines, found carbamazepine (brand name Tegretol), phenobarbital, phenytoin (Epanutin) and topiramate (Topamax) were all potentially dangerous.

Campaigners warn the choices of thousands of women who have epilepsy will be impacted by the findings – with the research also raising anxiety among women about the impact such medicines have already had on their babies.

The agency, which monitors whether medicines and health devices are safe, discovered some of the medicines increase the risk of children having learning or thinking difficulties as they get older.

Researchers decided to look at whether the medicine was safe after anti-epilepsy medication sodium valproate – which has the brand name Epilim – was found to increase the risk of birth defects and developmental problems in babies if consumed while pregnant.

Epilepsy Action called for the findings to be urgently distributed to healthcare professionals so they can inform women of the risks associated with such medicines.

Louise Cousins, a spokesperson for the national charity, said: “Past mistakes must not be repeated. We know that the consequences of women not knowing information such as this can be devastating. No woman or girl should be taking an anti-epileptic medication without them, or their family, being aware of the risks. 

“Women with epilepsy often face difficult choices when they consider how to manage their condition through pregnancy. It is essential that they receive pre-conception counselling so they can work with their health professionals to make an informed choice.

The review was unable to establish the risk in pregnancy of more epilepsy medications than those it was able to reach conclusions about. This is deeply concerning.”

Ms Cousins said more studies need to be “urgently” carried out to analyse the risks of epilepsy medicines in pregnancy as she urged people with concerns about epilepsy medication they are taking, or have previously taken, to discuss this with their doctor or nurse.

The charity noted women must neither stop nor change how they take their epilepsy medication without first consulting their doctor – adding that uncontrolled epilepsy damage both the mother and the unborn baby.

SOURCE: The Independant.co.uk by Maya Oppenheim

Image: Getty Image

NOTE: ALWAYS TALK TO YOUR PHYSICIAN PRIOR TO PREGNANCY OR IF YOU ARE PREGNANT. EpilepsyU.com

RECENT NEWS